Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 33, NWS Newport/Morehead City, NC

August 6, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 6, 2017, 11:18 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2017, 11:18 AM EDT (15:18 UTC)
Expired
Aug 6, 2017, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

683 
WHUS42 KMHX 061518
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1118 AM EDT SUN AUG 6 2017

...HIGH THREAT OF RIP CURRENTS FROM DUCK TO SURF CITY TODAY...

.GUSTY NORTHEASTERLY WINDS AND LONG PERIOD SWELL ENERGY WILL LEAD
TO A HIGH THREAT OF RIP CURRENTS FROM CAPE LOOKOUT TO SURF CITY
TODAY.

NCZ095-098-062330-
/O.NEW.KMHX.BH.S.0033.170806T1518Z-170807T0000Z/
CARTERET-ONSLOW-
1118 AM EDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING FROM CAPE LOOKOUT TO SURF CITY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...CAPE LOOKOUT TO SURF CITY

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 1 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
619 
WHUS42 KMHX 070013
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
813 PM EDT SUN AUG 6 2017

...HIGH THREAT OF RIP CURRENTS FROM RODANTHE TO SURF CITY MONDAY...

.A SOUTHEASTERLY LONG PERIOD SWELL WILL LEAD TO A HIGH THREAT OF
RIP CURRENTS FROM RODANTHE TO SURF CITY MONDAY.

NCZ095-098-071000-
/O.EXP.KMHX.BH.S.0033.000000T0000Z-170807T0000Z/
/O.NEW.KMHX.BH.S.0034.170807T1200Z-170808T0000Z/
CARTERET-ONSLOW-
813 PM EDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...CAPE LOOKOUT TO SURF CITY

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 2 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

NCZ103-104-071000-
/O.NEW.KMHX.BH.S.0034.170807T1200Z-170808T0000Z/
OUTER BANKS DARE-OUTER BANKS HYDE-
813 PM EDT SUN AUG 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
MONDAY THROUGH MONDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...RODANTHE TO CAPE LOOKOUT

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 2 PM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 9:38 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 6, 9:38 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
938 AM EDT Sun Aug 6 2017

.SYNOPSIS...
A cold front will stall just south of the area today and lift
back north tonight. Another cold front will move through from
the northwest late Tuesday and Tuesday night, then lift back
north Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 935 AM Sunday...No major changes made for this forecast
update. Impressive swirl of cloudiness noted on visible
satellite imagery with showers moving across Onslow/Jones
Counties at mid-morning. Area of showers is slowly shrinking and
minimal lightning has been detected. This activity should end
shortly with a lull in precipitation into early afternoon.
Latest HRRR and RAP does indicate additional showers and tstms
forming inland along the sea breeze by mid-afternoon into the
evening and will continue the small PoP this afternoon.
Temperatures look on track with most places reaching the mid to
upper 80s with intervals of sunshine mixed with scattered to
broken cumulus.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 345 AM Sunday...Short wave troughing and associated
surface low pressure approaching from west will result in weak
boundary lifting back north overnight. Models indicate scattered
convective threat with boundary mainly over SW half of area
during evening and then all areas overnight. Kept POPs in low
chance with limited coverage expected. Min temps in low to mid
70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sunday... Most of the week will be unsettled as each
day is predicted to have showers and thunderstorms.

Monday through Wednesday....An area of low pressure will
develop over the Ohio Valley and strengthen as it moves across
the Middle Atlantic region, while the cold front associated with
this low will cross the Carolinas late Tuesday night.

Monday, ahead of the cold front, Eastern NC will be in the warm
sector as moist unstable airmass increases under a southwesterly
flow. Cape values are expected to increase over 3000 J/kg, 0-6km
shear increasing 25-30 knots and with a shortwave energy expected to
cross the area Monday afternoon/evening...leading to scattered to
numerous showers and thunderstorms. Given the atmospheric
conditions, some storms can be better organized resulting to strong
to severe thunderstorms which supports the SPC Day 2 Outlook of
Marginal Risk for Severe Thunderstorms. Heavy rainfall will be
possible as precip water values will be around 2 inches which can
lead to minor flooding in low lying and poor drainage areas.

The cold front will approach the area Tuesday, continuing the threat
of showers and thunderstorms as precipitable water values remain
between 2 and 2.5 inches. The front will cross most if not all of
the CWA Tuesday night and Wednesday. While the atmosphere will be a
bit more stable Wednesday, lingering deep moisture will keep chance
PoPs in the forecast as precipitable water values remain abnormally
high.

Monday's high temperatures will range in the upper 80s inland to mid
80s along the coast (ahead of the cold front). With an increase of
clouds and rain on Tuesday and Wednesday, expect high temps to range
80-85 degrees inland and around 80 degree along the coast. Overnight
lows will be warmer on Monday night with lows in the low/mid 70s
across the area, then expect lows around 70 inland to low/mid 70s
along the OBX.

Thursday through Saturday...Models have a good agreement with sfc
high pressure and mid/upper level ridge building over the
Western Atlantic and extending into Eastern NC. Unstable
conditions and precip values increases, leading to scattered
showers and thunderstorms each day. Temperature will increase
back into the mid 80s inland by Friday with overnight lows in
the 70s.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Short Term /through 12Z Monday/...
As of 725 AM Sunday...Area of showers will produce period of
MVFR at KOAJ next 1-2 hours with VFR for rest of area. Mainly
VFR expected mid-morning through this evening but with sub-VFR
possible in scattered showers/tstms southern sites this
afternoon and possibly spreading to KPGV this evening. Period of
MVFR fog expected for all sites late tonight.

Long Term /Monday through Thursday/...
As of 330 AM Sunday... VFR conditions will prevail most of the
TAF period. However, sub-VFR conditions is possible as scattered
showers and thunderstorms each afternoon/evening. Areas where
it rained will be susceptible to patchy ground fog and periods
of sub-VFR conditions during the early morning hours each day.

&&

.MARINE...
Short Term /through Tonight/...
As of 935 AM Sunday...No big changes needed to the marine
forecast. Did bump up with one or two knots based on current
observations, as seas continue at 2-4 feet. Cold front will
stall to our this afternoon with weak high pressure building
across to north. NE wind surge of 10-15 KT will build in behind
front through mid-morning, with winds becoming E-SE this
afternoon into evening. Front will lift back north overnight
with winds veering to S-SW by morning.

Seas will continue at 2-4 ft through the afternoon into tonight.

Long Term /Monday through Thursday/...
As of 345 AM Sunday...Pressure gradient will tighten as a cold
front approaches the region Monday with winds expected to
increase S/SW 15- 20 knots and then 20-25 knots Monday night
into Tuesday. Seas will build 3-5 ft Monday and peaking 4-7 ft
with the highest over the central waters. Small Craft Advisory
mostly likely will be issued during this timeframe. Winds will
veer to W/WNW behind the front Tuesday night and become more
N/NE Wednesday...decreasing to 10 knots or less. Seas will
subside to 2-3 ft late Tuesday night into Wednesday and continue
through late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...CTC/BM
AVIATION...JBM/BM
MARINE...CTC/JBM/SGK
Hazardous weather outlook, Aug 6, 5:01 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
501 AM EDT Sun Aug 6 2017

NCZ029-044>047-079>081-090>094-070915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
501 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-070915-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
501 AM EDT Sun Aug 6 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:58 PM EDTSpecial Weather StatementMHXOnslow62 min
Aug 6, 3:45 PM EDTSmall Craft AdvisoryMHX51 hr
Aug 6, 4:15 PM EDTSpecial Weather StatementMHXOnslow45 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.